Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diazepam
May 10, 2001

I am on AZT, 3TC and Sustiva. Is there any drug interaction. Also I am like a Insomnia. What do u suggest ?

Thanking you in advance

Bye William

Response from Dr. Cohen

Dear insomnia -

The Sustiva medication can decrease the levels of some medications - although the list as far as I know does not include meds in the category including diazepam, more commonly known as Valium. But if there is an interaction it would likely be to lower the valium blood levels.

As for your insomnia. This is a growing field of research since we have much to learn about what it takes to get a good night's rest. For example - some people have trouble breathing at night - from anything including a stuffy nose to the more problematic condition of being overweight and blockages in the mouth/throat as a result. And when we can't easily breathe the body doesn't sleep well - we wake up periodically to breathe. And those with such conditions - called sleep apnea - can be helped with devices to help them breathe during the night.

But as for insomnia - one question is why? Is there something on your mind that keeps you up? Is there too much stimulation from the day that you have trouble turning off? Too much caffeine at night? Remember that several common sodas have caffeine - and this can be an issue for some. The conversation must start there to see what might be in the way...

And then there are meds. Some who have become dependent on diazepam and similar meds to sleep may eventually have trouble sleeping since the brain can start to change in a way that makes it harder to fall asleep without the meds. And then you can need increasing doses to get the same benefit. And then it wears off and you have insomnia... and this cycle can continue. There are better meds instead of diazepam and similar ones to help with sleep for those who need a medication. Commonly suggested ones include trazadone or a "tricyclic" antidepressant such as imipramine. There are also some herbs that are sold that appear to help with sleep - but it is less clear how they might interact with our HIV meds - and we have at least one recent example of St Johns Wort decreasing the blood levels of indinavir - which has made us a bit more fearful of suggesting any herbs that are as yet untested since we don't want to create resistant strains as a result...

And finally, some have found that their sleep is problematic because of the Sustiva - for some few percent, there are reports that sleep is more difficult and some need to consider an alternative medication as a result. But if you had insomnia before the Sustiva, this may not be the issue for you.

So. Sleep is important for sure. And I suggest you try and discuss this further with whoever is prescribing the diazepam to explore other options. So you can get some rest...

Bye back.



Previous
Early Treatment and STI
Next
THREE QUESTIONS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement